Lamictal Withdrawal Symptoms in Bipolar Disorder

Clinical trials don't show a problem, but some bipolar patients say otherwise

Young woman standing by window
Tara Moore/Getty Images

Official clinical information about Lamictal (generic name: lamotrigine) contains few details regarding potential symptoms that may occur if you stop taking the drug. However, anecdotal reports from people who have taken it and then stop indicate that some may experience difficult symptoms when withdrawing from Lamictal.

Obviously, all medications have the potential to cause both uncommon side effects and uncommon withdrawal symptoms.

The clinical trials that looked at Lamictal for bipolar disorder didn't note significant withdrawal symptoms, and that makes the symptoms unlikely to be a regular occurrence in people taking the drug.

However, a quick internet search on the subject turns up a wide variety of reports, calling withdrawal from Lamictal "a nightmare" and simply "living hell." So even if these experiences aren't particularly common, they may in fact occur.

Symptoms of Lamictal Withdrawal

Clinical trials do show that Lamictal discontinuation may cause seizures. But seizures were extremely rare among people taking Lamictal for bipolar disorder — only two patients with bipolar experienced seizures following abrupt stoppage of the drug.​

However, Lamictal users report other symptoms, even if they taper off from the drug (as opposed to stopping it suddenly). Specifically, when withdrawing from Lamictal treatment, people have reported that they have experienced:

None of these effects were reported when the drug was first being tested, and they're not mentioned on the drug's label now.

There is, however, one hint in the medical literature of potential issues involving Lamictal withdrawal.

In 2002, clinicians in France wrote of one case of a man with epilepsy who stopped taking Lamictal suddenly when it wasn't working to control his seizures.

After a few days, the man became anhedonic (in other words, he lost the ability to experience pleasure in every day, normally pleasurable activities). He also developed a tremor, a slightly fast heart rate, and abnormally sweaty hands. His doctors believed that these were withdrawal symptoms from the Lamictal, which they said were quite unusual. Fortunately, the symptoms the man experienced went away within a few days.

Taper Drug to Avoid Symptoms

Although patient information on Lamictal doesn't mention any potential withdrawal symptoms, the U.S. Food and Drug Administration recommends that people who are discontinuing the drug taper it off, rather than stopping it suddenly.

This recommended taper period should last at least two weeks, with about a 50% reduction in dose per week, the FDA says. Your doctor may recommend a different method of tapering, depending on your circumstances and the dosage you are taking.

Report any odd or disturbing symptoms to your doctor as you're tapering off your dose.

If you're taking other medications along with Lamictal, the situation may be even more complicated. This is because Lamictal interacts with other drugs such as certain anti-epileptics and oral contraceptives. Your doctor will help you sort out the significance of these interactions.

In a few cases, you'll need to stop Lamictal suddenly. This is because the drug can cause a potentially life-threatening rash and other dangerous reactions, and if one of these rare side effects occurs, you'll need to discontinue taking the drug immediately. If this happens to you, talk with your doctor about any withdrawal symptoms you experience.


Gelisse P et al. Is there a lamotrigine withdrawal syndrome? Acta Neurologica Scandinavica. 2002 Mar;105(3):232-4.

U.S. Food and Drug Administration. Approved Label for Lamictal

Continue Reading